The Institute for Safe MedicationPractices has received reports ofmix-ups in which the antidiabeticagent Amaryl (glimepiride) hasbeen dispensed to geriatric patientsinstead of the Alzheimer's medicationReminyl (galantamine). In one case, agentleman took a new prescription tothe pharmacy for his 89-year-oldwife. The physician wrote for"Ramiryl 2 mg." The pharmacist onduty interpreted and dispensed theprescription as Amaryl 2 mg. After1 week, the patient's husbandreturned to the pharmacy with themedication and informed a differentpharmacist that the physician toldhim that it was the wrong medication.After reviewing the original prescription,the pharmacist was unsureof what other medication the physicianintended to prescribe, so heasked the man if he knew what conditionthe medication was supposedto treat. Only after being informedthat it was for Alzheimer's disease didthe pharmacist realize that theintended medication was Reminyl.The patient's husband then statedthat his wife was just released from a3-day hospitalization due to hypoglycemia.
In another case, a 78-year-oldwoman with a history of Alzheimer'sdisease was admitted to the hospitalwith severe hypoglycemia (blood glucoseon admission was 27 mg/dL). Areview of the medications she was takingat home revealed that her pharmacistdispensed Amaryl 4 mg, whichshe took bid instead of Reminyl 4 mgbid. We have received several reportsof other similar errors.
These events have been linked topoor prescriber handwriting (Figure)and sound-alike, look-alike names.Each drug is available in a 4 mg tablet(although other tablet strengths arealso available for each), and the frequencyof dosing may be the same. Itis possible that prescriptions forAmaryl are more commonly encounteredthan those for Reminyl. Inwhich case, confirmation bias (seeingwhich is most familiar, while overlookingany disconfirming evidence)may lead pharmacists or nurses to"automatically" believe that a Reminylprescription is for Amaryl.
Accidental administration ofAmaryl poses a great danger to anypatient, especially an older patient,who may be more sensitive to itshypoglycemic effects. Practitionersshould be alerted to the potential forconfusion between Amaryl andReminyl. Encourage prescribers toinclude the indication for each medicationon the prescription to helpdistinguish between look-alike productnames. Consider building alertsabout potential confusion into computerorder entry systems and/oradding reminder labels to pharmacycontainers. Patients, or caregivers,should be educated about all of theirmedications, so they are at least familiarwith each product's name (brandand generic), purpose, and expectedappearance. Most importantly, pharmacistsand nurses should confirmthat patients are diabetic before dispensingor administering any antidiabeticmedication. The FDA, Aventis(for Amaryl), and Janssen (forReminyl) are aware of these reportsand are contemplating efforts to helpreduce the potential for errors.
Drs. Kelly and Vaida are both with theInstitute for Safe Medication Practices(ISMP). Dr. Kelly is the editor of ISMPMedication Safety Alert! Community/Ambulatory Care Edition, and Dr. Vaidais the executive director of ISMP.
Report Medication Errors
The reports described here were received through the USP Medication Errors ReportingProgram, which is presented in cooperation with the Institute for Safe Medication Practices(ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medicationerrors and to provide time-critical error-reduction strategies to the health care community,policy makers, and the public. Throughout this series, the underlying system causesof medication errors will be presented to help readers identify system changes that canstrengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may callISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP'sWeb address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would liketo make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is amonthly compilation of medication-related incidents, error-prevention recommendations,news, and editorial content designed to inform and alert community pharmacypractitioners to potentially hazardous situations that may affect patient safety.Individual subscription prices are $45 per year for 12 monthly issues. Discounts areavailable for organizations with multiple pharmacy sites. This newsletter is deliveredelectronically. For more information, contact ISMP at 215-947-7797, or send an emailmessage to email@example.com.